Alert archive / New York / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS Binghamton, NY

May 15, 2020Cayuga County, Onondaga County, Seneca County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 15, 2020, 3:53 PM EDT for Cayuga County, Onondaga County, Seneca County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2020, 3:53 PM EDT (19:53 UTC)
Expired
May 15, 2020, 4:33 PM EDT
In force
40 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Cayuga County, NY, Onondaga County, NY, Seneca County, NY

The radar

The Binghamton radar (KBGM), 93 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 3:32 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2020-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2020-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:28 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 15, 2:28 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
228 PM EDT Fri May 15 2020

.SYNOPSIS...
A cold front will pass through the area during the late
afternoon and evening with showers and thunderstorms.
Thunderstorms could be severe with damaging winds, heavy rain,
and hail. High pressure Saturday will provide a brief dry
period before a slow moving low pressure system brings periods
of rain Sunday afternoon through Tuesday. Trending dry and
seasonable for midweek.

&&

.NEAR TERM /THROUGH SATURDAY/...

200 PM Update

Partly sunny conditions early this afternoon have allowed
temperatures to surge into the mid-70s and lower 80s across the
region. Mixed layer CAPE is increasing quickly, now over 500
J/Kg across West-Central NY, and is expected to reach 800-1000
J/Kg over the next few hours. Effective deep layer shear is
increasing between 35-50 kts across CNY at this time. With DCAPE
values approaching 500-700 J/Kg damaging winds still seem to be
the main threat...however there is plenty CAPE in the hail
growth zone, so some large hail is certainty also possible. Low
level 0-1km shear is analyzed at 20-25 kts across WNY, moving
this way as the shortwave approaches. 0-1km helicity is mainly
100-150m2s2...except 150-200 m2s2 up across Oneida County;closer
to the surface warm front boundary. Therefore, an isolated,
brief spin up cannot be completely ruled out. Timing remains
generally the same as outlined below. PWATS are surging up
between 1.2 to 1.4 inches, so brief heavy rain and even some
localized, minor hydro issues are possible where multiple storms
track over the same area this evening (mainly CNY).

Will be collaborating with SPC on the need for any watch
issuance shortly.

The front and thunderstorms drop south, and exit NE PA by
around midnight, or shortly thereafter. After that, expect a
cool, moist northerly flow overnight with ample cloud cover and
perhaps some patchy fog. Overnight lows dip down into the upper
40s to mid-50s.

Saturday starts off cloudy, or mostly cloudy with much of the
area locked under a stratus cloud deck in the continued cool
northerly flow. The strong May sun angle should gradually break
the cloud cover up during the mid to late morning hours. Expect
partly to mostly sunny conditions by afternoon as high pressure
builds. Seasonable temperatures expected...ranging from 65-75.

Quiet weather continues Saturday night as high pressure moves
directly overhead. Light winds and clear skies will allow
temperatures to fall into the low to mid-40s for much of the
region.

Previous Discussion Below

SPC did expand the 'enhanced' severe thunderstorm outlook a bit
north with the update this morning; so this now includes
Syracuse, Utica and Rome in the higher threat area. Clouds are
beginning to break up now as a clear slot moves from the Ohio
Valley/WNY. This will bring partly to mostly sunny skies for a
time midday, and allow surface temperatures to surge up well
into the 70s and even lower 80s for the valleys in NE PA. Dew
points will hover around 60, and this will allow for plenty of
instability this afternoon. Guidance still indicating around
1000 J/Kg of MLCAPE and 40kts of deep layer shear. Low level
shear is marginal around 20-25 kts in the 0-1km layer, along
with 150m2/s2...so main threat still appears to be localized
damaging winds, isolated large hail and perhaps a brief tornado
could spin up. Rainfall amounts will also be locally heavy,
mainly across CNY, where up to 1-1.5" could fall where multiple
thunderstorms track.

A few discrete thunderstorms should pop up across NE PA between
2-4 PM, tracking off to the NE into the southern Catskills.
Then, a main line of storms moves into the Finger Lakes,
Syracuse Metro and Mohawk Valley between 4-6 PM. This line
slowly tracks off to the south and east, reaching Ithaca-
Cortland-Oneonta by 5-7pm, and the southern tier by 6-8 pm. The
line of storms then tracks into NE PA this evening (7-9pm) while
slowly weakening, as instability wanes.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
130 pm update...

A warm front climbs northward through the area Sunday, to settle
across northern NY State by the afternoon. However, guidance
continues to pull back on the onset of more steady rain until the
evening hours. Still cannot rule out some showers during the
daytime, though, as southwesterly flow will bring in a surge of Gulf
moisture and PWATs increasing to around 1.0 to 1.5 inches by the
evening. Rain chances will be on the increase Sunday evening into
the night as the surface low moves towards the stationary front
draped across our northern zones, with chances for heavy rain Sunday
night through Monday given better dynamical forcing ahead of the
cold front. Monday could see another surge in moisture as another
system well offshore becomes intercepted by the upper level low that
will be tracking in from the west. As this extra moisture funnels
into the area, this could lead to enhanced rain totals and a
prolonged period of steady, moderate to heavy rain especially across
our northern zones Monday. Totals remain generally in the 1 to 2
inch range area-wide, but higher totals in excess of 2 inches would
be possible north of the Southern Tier counties.

Rain will gradually taper off from northwest to southeast Monday
evening and night, but a chance for showers will still linger Monday
night as the upper level low slowly makes an exit.

As for temperatures during the short term: temperatures Sunday will
peak in the upper 60s and lower 70s behind the warm front, then fall
back into the 50s Sunday night before only reaching highs in the low
to mid 60s Monday with the passing cold front and ongoing rain.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
130 pm update...

Rain showers linger for much of Tuesday with the upper level
low slowly pushing into the southeastern US, then high pressure
beginning to build in will allow for drier conditions for the
middle of the week. The low finally will lift northward into
Thursday, with rain chances returning by Thursday evening.
Otherwise, a warming trend is expected through the rest of the
week. Tuesday will be cool with highs only in the 50s to lower
60s, but then increasing heights will allow for warming
temperatures into the 60s and lower 70s Wednesday and Thursday -
as well as more sunshine.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...

2 pm update...

Mainly VFR right now but showers and thunderstorms quickly
develop after 19-20z from north to south with MVFR and brief
IFR conditions. Included a tempo for the thunderstorms and gusts
to 30kts...except no tsrms at AVP, where confidence remained too
low.

After 00-03z IFR cigs and MVFR vsbys take over just about
everywhere in CNY. KAVP and KELM should remain mainly fuel
alternate CIGS and MVFR VSBY overnight.

IFR CIGS begin to lift to fuel alternate/MVFR by 14-16z
Saturday, then should scatter out, becoming VFR in the
afternoon.

Southwest winds at 10 kts with some gusts to 20 kts. Tonight
and Saturday northwest winds at 5-10 kts.

Outlook...
Saturday afternoon through Sunday...VFR Expected.

Sunday evening through Tuesday...Showers likely with an
embedded thunderstorm possible. Restrictions likely at times.

Wednesday...Mainly VFR expected. Lower confidence.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MJM
NEAR TERM...MJM
SHORT TERM...HLC/JRK/MPK
LONG TERM...HLC
AVIATION...MJM
Hazardous weather outlook, May 15, 3:41 PM EDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
341 PM EDT Fri May 15 2020

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038>040-072-161945-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Bradford-Susquehanna-Northern Wayne-
Southern Wayne-
341 PM EDT Fri May 15 2020

...TORNADO WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a potential for a prolonged moderate to locally heavy rain
event Sunday evening through Monday. Stay tuned for the latest
forecast updates.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ062-PAZ043-044-047-048-161945-
Sullivan-Wyoming-Lackawanna-Luzerne-Pike-
341 PM EDT Fri May 15 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

A line of thunderstorms will track through the area this afternoon
and evening. These thunderstorms will have the potential to produce
heavy rain, strong winds and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a potential for a prolonged moderate to locally heavy rain
event Sunday evening through Monday. Stay tuned for the latest
forecast updates.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Special weather statement, May 15, 3:04 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Binghamton NY
304 PM EDT Fri May 15 2020

NYZ016>018-151945-
Onondaga NY-Southern Cayuga NY-Seneca NY-
304 PM EDT Fri May 15 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...NORTHWESTERN
SENECA...NORTHWESTERN CAYUGA AND NORTHWESTERN ONONDAGA COUNTIES UNTIL
345 PM EDT...

At 303 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Battle Island State Park to near Phelps.
Movement was east at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Clay, Cicero, Auburn, Lysander, Van Buren, Baldwinsville, North
Syracuse, Seneca Falls, Solvay and Waterloo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4320 7608 4320 7605 4281 7656 4289 7696
      4301 7696 4303 7650 4311 7649 4311 7647
      4313 7648 4323 7647 4323 7630 4320 7628
      4322 7626 4324 7627 4320 7622 4322 7620
      4327 7621
TIME...MOT...LOC 1903Z 257DEG 38KT 4338 7645 4300 7704

MWG
Special weather statement, May 15, 3:11 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Binghamton NY
311 PM EDT Fri May 15 2020

NYZ015-022-152000-
Steuben NY-Yates NY-
311 PM EDT Fri May 15 2020

...STRONG THUNDERSTORM WILL AFFECT...YATES AND NORTHWESTERN STEUBEN
COUNTIES UNTIL 400 PM EDT...

At 311 PM EDT, Doppler radar was tracking a strong thunderstorm near
Letchworth State Park, moving east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Penn Yan, Starkey, Benton, Potter, Wayland, Dundee, Middlesex, Italy,
Cohocton and Rushville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4254 7766 4258 7765 4258 7737 4267 7737
      4267 7736 4273 7734 4276 7731 4276 7695
      4254 7693 4254 7689 4253 7690 4250 7772
      4253 7772
TIME...MOT...LOC 1911Z 265DEG 38KT 4258 7788

MWG
Special weather statement, May 15, 3:13 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Binghamton NY
313 PM EDT Fri May 15 2020

NYZ015-022>024-152000-
Steuben NY-Chemung NY-Yates NY-Schuyler NY-
313 PM EDT Fri May 15 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SCHUYLER...
SOUTHEASTERN YATES...WESTERN CHEMUNG AND STEUBEN COUNTIES UNTIL 400
PM EDT...

At 313 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wayland to near Denton Hill State Park.
Movement was east at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms. A 42 mph wind gust was reported at Wellsburg with this
line of thunderstorms.

Locations impacted include...
Corning, Southport, Hornell, Big Flats, Bath, Hector, Starkey,
Campbell, Urbana and Canisteo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4212 7775 4258 7765 4256 7690 4254 7689
      4254 7678 4200 7689 4200 7775
TIME...MOT...LOC 1913Z 256DEG 45KT 4253 7760 4182 7776

MWG
Special weather statement, May 15, 3:26 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Binghamton NY
326 PM EDT Fri May 15 2020

NYZ009-018-036-037-152030-
Onondaga NY-Southern Oneida NY-Madison NY-Northern Oneida NY-
326 PM EDT Fri May 15 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...ONEIDA...NORTHWESTERN
MADISON AND NORTHEASTERN ONONDAGA COUNTIES UNTIL 430 PM EDT...

At 326 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Redfield to near Plainville. Movement was
east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Clay, Rome, Cicero, Oneida, Lenox, Lee, Verona, Vienna, Canastota and
Trenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4360 7512 4360 7511 4333 7508 4330 7515
      4326 7516 4324 7511 4304 7572 4308 7600
      4320 7622 4322 7620 4327 7621 4320 7608
      4315 7589 4328 7587 4333 7588 4348 7581
      4342 7553
TIME...MOT...LOC 1926Z 285DEG 22KT 4354 7590 4318 7649

MWG
Special weather statement, May 15, 3:46 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Binghamton NY
346 PM EDT Fri May 15 2020

NYZ009-017-018-036-037-044-152030-
Onondaga NY-Southern Oneida NY-Cortland NY-Southern Cayuga NY-
Madison NY-Northern Oneida NY-
346 PM EDT Fri May 15 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...ONEIDA...NORTHWESTERN
MADISON...NORTHERN CAYUGA...NORTHWESTERN CORTLAND AND ONONDAGA
COUNTIES UNTIL 430 PM EDT...

At 345 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Taberg to near Cayuga.
Movement was east at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Onondaga, Syracuse, Utica, Rome, Cicero, Auburn, De Witt, Sullivan,
Oneida and Kirkland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4343 7509 4333 7508 4330 7515 4326 7516
      4322 7507 4308 7519 4272 7628 4294 7671
      4321 7609 4320 7608 4320 7605 4318 7601
      4318 7594 4315 7589 4331 7586 4343 7558
      4342 7553 4345 7547
TIME...MOT...LOC 1945Z 278DEG 45KT 4344 7559 4292 7668

MWG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:04 PM EDTSpecial Weather StatementBGMCayuga41 min
May 15, 3:11 PM EDTSpecial Weather StatementBGMYates49 min
May 15, 3:13 PM EDTSpecial Weather StatementBGMSchuyler, Steuben47 min
May 15, 3:26 PM EDTSpecial Weather StatementBGMOneida64 min
May 15, 3:26 PM EDTSevere Thunderstorm WarningBGMSeneca, Steuben, Yates64 min
May 15, 3:46 PM EDTSpecial Weather StatementBGMOneida, Onondaga44 min
May 15, 3:56 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga, Seneca49 min
May 15, 4:03 PM EDTSpecial Weather StatementBGMChemung, Cortland, Tioga, Tompkins57 min
May 15, 4:07 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Onondaga38 min
May 15, 4:08 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga, Seneca, Tompkins, Yates32 min
May 15, 4:17 PM EDTSevere Thunderstorm WarningBGMBroome, Chemung, Chenango, Cortland, Delaware, Otsego and 4 more36 min
May 15, 4:44 PM EDTSpecial Weather StatementBGMMadison46 min
May 15, 4:54 PM EDTAreal Flood AdvisoryBGMMadison, Oneida, Onondaga3 hr
May 15, 4:55 PM EDTSpecial Weather StatementBGMBroome50 min
May 15, 5:07 PM EDTSpecial Weather StatementBGMOtsego38 min
May 15, 5:17 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Otsego43 min
May 15, 5:38 PM EDTTornado WarningBGMDelaware37 min
May 15, 5:46 PM EDTSpecial Weather StatementBGMChemung, Tioga44 min
May 15, 5:52 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan33 min
May 15, 6:46 PM EDTAreal Flood AdvisoryBGMChemung, Steuben, Tioga, Tompkins119 min
May 15, 7:08 PM EDTSpecial Weather StatementBGMTioga37 min
May 15, 7:50 PM EDTAreal Flood AdvisoryBGMBroome, Chenango, Tioga115 min
May 15, 6:42 PM EDTSpecial Weather StatementBGMLuzerne33 min
May 15, 7:10 PM EDTSpecial Weather StatementBGMPike35 min
May 15, 7:34 PM EDTSpecial Weather StatementBGMLuzerne41 min
May 15, 7:43 PM EDTSpecial Weather StatementBGMPike32 min

Nearby

Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.